I came across an article I wanted to share with you that reinforces the idea that the information exchange between a patient and their doctor can never be too much or too detailed. Even simple vitamins and herbs can potentially provide for increased risk when undergoing a surgical procedure. Long story short, please take the time to completely and accurately fill out your health information questionnaire when coming to Sono Bello for a consultation and make sure your surgeon is aware of any over the counter remedies or supplements you may be taking.
(Article reprinted from ASAPS press release dated April 14th 2009)
Report Warns of Effects From Bleeding to Drug Interactions
New York, NY (April 14, 2009) – For many people, the words “natural” or “herbal” are virtually synonymous with safety and purity. Products available over-the-counter without a doctor’s prescription are often mistakenly believed to be free of significant risks. A report in the March/April issue of Aesthetic Surgery Journal warns that more than 40% of plastic surgery patients use herbal supplements in the two weeks prior to undergoing surgery. And, while some herbal supplements may provide benefits during recovery, commonly used herbal medications such as ginkgo biloba, ginseng, garlic, echinacea, valerian root and others can have deleterious effects when combined with surgery.
When undergoing plastic surgery, the most significant and potentially dangerous effects of alternative medicines occur during the operative and immediate postoperative periods. “In considering the dizzying array of supplements available, the main concerns of the plastic surgeon are interaction with other medications, cardiovascular effects, alteration of coagulation [bleeding] and sedative effects,” says David J. Rowe, MD, lead author and Assistant Professor of Plastic Surgery at University Hospitals Case Medical Center, Lyndhurst, OH.
Unfortunately, as many as 70% of patients may not disclose the use of alternative medications to their surgeon or conventional health care provider, sometimes because they feel these physicians have little knowledge or interest in naturopathic medicine, or they feel physicians may disapprove of such treatments. Some patients simply fail to recognize the relevance of supplement usage to their current medical or surgical care. Patients need to be aware that full disclosure of all medications – both those that are prescribed and those that are obtained over-the-counter – is extremely important to their health and safety. They should also understand that inconsistent and unregulated manufacturing standards and lack of regulation for many herbal supplements mean that quality and dosage may vary considerably among products.
“This article was written to help plastic surgeons and their patients identify potentially harmful herbal supplements, based on the most current scientific research,” says Dr. Rowe. “On the positive side, we also discuss how providing the correct supplements and nutrients after aesthetic surgery can be very therapeutic.”
The authors recommend that patients be provided with a comprehensive list of supplements that must be avoided in the perioperative period to minimize potential surgical complications.
|Herbal Medications to Avoid Within 2 Weeks of Surgery|
|Fish oils (omega-3
|St. John’s wort|
hypertension and palpitations)
|Garlic (hypotension)||St. John’s wort|
|St. John’s wort
and Dong Quai (photosensitivity)
“Despite the fact that the dangerous side effects of some herbal supplements have been widely publicized, plastic surgeons still find that many patients do not fully appreciate the importance of discontinuing these treatments before surgery,” says Alan Gold, MD, president of the American Society for Aesthetic Plastic Surgery (ASAPS). “Physicians must have at least fundamental knowledge of the common herbal medications and their effects, and then be very proactive in discussing patients’ use of herbal supplements during the history, consultation and informed consent process. Stopping certain herbal supplements prior to surgery is just as critical as stopping aspirin, ibuprofen and many other common drugs.”